- Download PDF
2 Answers | Add Yours
If your blood pH (I assume you mean that of plasma) goes into the ranges you suggest, that is below pH 7.0 or above pH 7.8, then, sadly, you are probably already dead.
In severe cases of acidosis, a plasma pH of below 7.2 is probably fatal as the buffering mechanism of the body will have failed. As you may remember from chemistry classes, pH levels can be very tolerant of addition of acid or alkali when they are buffered. But when they are taken outwith their tolerance range (often less than 0.5 pH in the body), then the buffering effect is negated and and the pH will increase or decrease very rapidly. This is due to "exhaustion" of the buffering molecules. Once they are neutralised, there is nothing to stop the pH rising or plummeting.
Apart from the fact that the pH values you suggest are probably those of a decomposing body (due to acidophilic "acid liking" bacteria), if your blood plasma pH drops, you will show symptoms of acidosis, including a "ketone" or "fruit-smelling" breath. I don't think you need worry as long as you are still alive.
The ideal pH for blood is from 7.3 - 7.4, or slightly alkaline. The body has several mechanisms for regulating blood pH. If blood pH is too low (which is typical, as most of what we eat is acidic) the body introduces minerals (particuarly potassium, sodium, magnesium, and calcium) to buffer the blood. If your diet contains enough of these minerals, all is well; if not, the body leaches them from wherever it can - particularly from your bones and muscles.
If the blood pH is low, early symptoms may include skin eruptions, headaches, allergies, cold- and flu-like symptoms, and sinus problems. If the blood pH remains low, orgains such as thyroid glands, adrenal glands, and the liver may begin to fail. Low blood pH decreases oxygen levels in the blood, slowing or even stopping cellular metabolism. Ultimately, this could lead to death.
The blood can become too alkaline as well (from lack of acidic foods, ingesting alkaline products such as antacids), resulting in alkalosis. Symptoms include dizziness and lightheadedness, and (like acidosis) decrease in oxygen levels in the blood.
We’ve answered 324,615 questions. We can answer yours, too.Ask a question